Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 11, NWS Great Falls, MT

June 12, 2011Gallatin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 12, 2011, 8:10 PM MDT for Gallatin County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2011, 8:10 PM MDT (02:10 UTC)
Expired
Jun 12, 2011, 8:33 PM MDT
In force
23 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Gallatin County, MT

The radar

The Billings radar (KBLX), 182 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WUUS55 KTFX 130210
SVRTFX
MTC031-130245-
/O.NEW.KTFX.SV.W.0011.110613T0210Z-110613T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
810 PM MDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GALLATIN COUNTY IN SOUTHWEST MONTANA...

* UNTIL 845 PM MDT

* AT 805 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER-SIZED HAIL 6 MILES SOUTHEAST OF 
BOZEMAN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  EAST CENTRAL GALLATIN COUNTY.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4546 11100 4554 11112 4571 11098 4563 11078
      4560 11078 4559 11080 4558 11085 4553 11085
      4552 11091 4542 11092
TIME...MOT...LOC 0209Z 303DEG 23KT 4559 11094

$$

MLS
1 follow-up statement
205 
WWUS55 KTFX 130233
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
833 PM MDT SUN JUN 12 2011

MTC031-130243-
/O.CAN.KTFX.SV.W.0011.000000T0000Z-110613T0245Z/
GALLATIN MT-
833 PM MDT SUN JUN 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GALLATIN COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4546 11100 4554 11112 4571 11098 4563 11078
      4560 11078 4559 11080 4558 11085 4553 11085
      4552 11091 4542 11092
TIME...MOT...LOC 0233Z 303DEG 23KT 4551 11076

$$

MLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:50 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 5:50 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT SUN JUN 12 2011

.UPDATE...
UPDATED PORTIONS OF THE AREA THIS EVENING...ESPECIALLY
PRECIPITATION PROBABILITIES NORTH AND EAST OF GREAT FALLS. SHOWERS
AND THUNDERSTORMS PERSIST AND SHOULD CONTINUE INTO THE EARLY
EVENING HOURS...SO INCREASED THE POPS OVER THESE AREAS. DB

&&

.AVIATION...
UPDATED 0000Z.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THROUGH 02Z.
SOME HEAVIER SHOWERS MAY PRODUCE MVFR CONDITIONS. SKIES WILL BEGIN
TO CLEAR AROUND 00Z OVER SOUTHWEST MONTANA AND PARTS OF
NORTH-CENTRAL MONTANA AFTER MIDNIGHT WITH LIGHT WINDS. SOME PATCHY
FOG IS ALSO POSSIBLE HOWEVER DID NOT HAVE ENOUGH CONFIDENCE TO ADD
TO TAF SITES SO WILL CONTINUE TO MONITOR. MLS

&&

.PREV DISCUSSION...
/ISSUED 540 PM MDT SUN JUN 12 2011/
AN UPPER TROUGH OVER CENTRAL MONTANA THIS AFTERNOON WILL BE MOVING
EAST THIS EVENING. LINGERING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO END BY DARK. A WEAK UPPER RIDGE WILL MOVE OVER THE
FORECAST AREA LATE TONIGHT. THEN MONDAY AND MONDAY EVENING A
COUPLE OF WEAK WEATHER DISTURBANCES WILL MOVE THROUGH THE AREA.
EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. SHOWERS ARE
EXPECTED TO BE MORE NUMEROUS OVER THE WESTERN AND SOUTHWEST
MOUNTAINS. A STRONGER UPPER TROUGH WILL MOVE THROUGH THE AREA LATE
MONDAY NIGHT THROUGH EARLY TUESDAY AFTERNOON. ALTHOUGH THE TROUGH
WILL BE STRONGER IT IS NOT FORECAST TO HAVE MUCH MOISTURE AND
INSTABILITY WITH IT. WILL GO WITH ISOLATED SHOWERS FOR THE LOWER
ELEVATIONS WITH SCATTERED SHOWERS FOR THE MOUNTAINS. AN EXCEPTION
TO THE ABOVE WILL BE OVER THE PLAINS OF NORTHCENTRAL MONTANA WHERE
MODELS INDICATE A RELATIVELY MORE MOIST AIRMASS AND ALSO SOME
INSTABILITY. IN THIS LATTER AREA HAVE INCREASED THE THREAT OF
PRECIPITATION A LITTLE FROM THE PREVIOUS FORECAST AND WILL GO WITH
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. FOR THOSE CONCERNED
ABOUT THE FLOODING SITUATION...AM COMING UP WITH PRECIPITATION
TOTALS FOR MONDAY THROUGH TUESDAY OF TWO TENTHS OF AN INCH OR LESS
FOR THE LOWER ELEVATIONS AND TWO TENTHS OF AN INCH TO FOUR TENTHS
OF AN INCH IN THE MOUNTAINS. BLANK

TUESDAY NIGHT THROUGH SUNDAY...A WEAK TRANSIENT RIDGE IS EXPECTED TO
DEVELOP LATE TUESDAY AND WEDNESDAY BETWEEN THE EXITING SYSTEM AND
THE NEXT LARGE SCALE SYSTEM EXPECTED TO IMPACT OUR AREA. THE NEXT
LARGE SCALE SYSTEM IS EXPECTED TO IMPACT THE AREA LATE WEDNESDAY
NIGHT OR THURSDAY. A SIGNIFICANT AMOUNT OF MODEL  DISCREPANCY EXISTS
ON THE TRACK OF THIS SYSTEM. HENCE THE POPS REMAIN RELATIVELY MODEST
AND TEMPERATURES HAVE BEEN DROPPED BELOW SEASONAL AVERAGES...HOWEVER
AS THE MODELS DO BEGIN TO MOVE INTO ALIGNMENT TIMING ON
PRECIPITATION WILL INCREASE POP AND TEMPERATURE CERTAINTY. DURATION
OF THIS NEXT PRECIPITATION EVENT IS ALSO UNDER A LARGE AMOUNT OF
UNCERTAINTY. MODELS FORECAST THE PRECIPITATION EVENT TO BE RATHER
SHORT LIVED WITH THE END OF THE WORK WEEK TRANSITIONING TOWARD
SEASONAL NORMALS. HOWEVER MOST MODELS SOLUTIONS ALSO SUGGEST THAT
THE WEEKEND APPEARS TO SEE ANOTHER ROUND OF PRECIPITATION AND
LOWERED TEMPERATURES FROM THIS LARGE SCALE SYSTEM. AGAIN TIMING AND
LOCATION ARE HIGHLY VARIABLE...HOWEVER THE GENERAL TREND OF A WET
WEEKEND DOES APPEAR TO BE IN THE MAJORITY OF THE CURRENT SOLUTIONS.
SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  69  47  68 /  30  20  30  20
CTB  44  66  45  66 /  30  10  10  30
HLN  45  68  46  69 /  20  30  20  10
BZN  43  69  43  71 /  40  40  40  20
WEY  31  57  34  62 /  60  60  70  20
DLN  42  65  41  70 /  20  50  30  10
HVR  49  73  50  69 /  50  10  20  30
LWT  44  69  45  64 /  40  20  50  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NUMEROUS FLOOD HIGHLIGHTS ARE IN EFFECT FOR THE AREA.
&&

SHORT TERM...DB
LONG TERM...MEIER
AVIATION...MLS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 12, 3:19 AM MDT, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
319 AM MDT SUN JUN 12 2011

MTZ008>015-044>055-130930-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
319 AM MDT SUN JUN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS THE REGION UNTIL THE
FLOODING ENDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Jun 12, 3:14 PM MDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             FORT BELKNAP            48.48N 108.77W
06/11/2011  E0.50 INCH       BLAINE             MT   PUBLIC

            FUNNEL CLOUD

&&

DB
Special weather statement, Jun 12, 7:49 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
749 PM MDT SUN JUN 12 2011

MTZ055-130230-
GALLATIN MT-
749 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GALLATIN COUNTY UNTIL 830
PM MDT...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOZEMAN...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND OCCASIONAL LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOZEMAN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4561 11128 4578 11115 4568 11078 4560 11078
      4559 11080 4559 11085 4553 11085 4552 11087
      4552 11091 4541 11092
TIME...MOT...LOC 0148Z 295DEG 20KT 4566 11109

LANGLIEB
Local storm report, Jun 12, 7:59 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             7 W BOZEMAN             45.68N 111.19W
06/12/2011  M0.50 INCH       GALLATIN           MT   TRAINED SPOTTER

            HAIL COVERING THE GROUND. MOST IS PEA SIZED WITH A FEW
            UP TO ONE HALF INCH. 0.40 INCHES OF RAINFALL WITH THE
            STORM.

&&

NJL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:49 PM MDTSpecial Weather StatementTFXGallatin41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.